Statin therapy may induce primary hypogonadism and should be considered a possible confounding factor when evaluating testosterone levels in patients with erectile dysfunction (ED), according to Italian researchers.
Giorvanni Corona, MD, of the University of Florence, and colleagues studied 3,484 men with ED, of whom 244 (7%) were being treated with statins.
After adjusting for potential confounders such as BMI and cardiovascular (CV) risk, both total and free testosterone levels were significantly lower in men taking statins than in those not taking the medications, the researchers reported in the Journal of Sexual Medicine (2010; published online ahead of print). In addition, statin use was associated with reduced testis volume and a higher prevalence of hypogonadism-related signs and symptoms. Statin users had significantly higher levels of follicle-stimulating hormone and lower prolactin levels.
The patients treated with statins were older than non-users (mean 60.9 vs. 50.9 years) and had a higher BMI (28.1 vs. 26.3 kg/m2) and CV risk.
Statins work by inhibiting an enzyme involved in synthesis of cholesterol, which in turn would inhibit the synthesis of steroids. Previous studies examining the possibility that inhibiting cholesterol synthesis may interfere with testosterone production have met with mixed results, the authors noted.
The possibility that hypogonadism and statin treatment share common direct or indirect causes should be taken into account, Dr. Corona’s group said. “It is possible that hypercholesterolemia-associated CV disease, while inducing statin treatment, is a risk factor for hypogonadism,” they observed.
Statin-associated hypogonadism could be attributed more to the metabolic difference between groups taking or not taking statins than to the intake of statins by themselves, the researchers said. They pointed out, however, that the association between hypogonadism and statin therapy was confirmed after adjusting for BMI and CV risk score.